Kentucky, 2012Winter Storm and Winter Weather in Kentucky, January 20 to 21, 2012
January 20 to 21, 2012 · NWS ILN · 7 events in 7 counties and zones
Low pressure tracked northeast through the Tennessee Valley late Friday evening, January 20th, 2012. It combined with another low pressure system over the Great Lakes to produce precipitation across the Ohio Valley.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure tracked northeast through the Tennessee Valley late Friday evening, January 20th, 2012. It combined with another low pressure system over the Great Lakes to produce precipitation across the Ohio Valley. In northern Kentucky, the precipitation was primarily rain and freezing rain and ended by the early morning hours of the 21st.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jan 20, 6:48 PM EST, 1 hour 12 minutes earlier.
Area forecast discussion, Jan 20, 6:48 PM EST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
648 PM EST FRI JAN 20 2012
.SYNOPSIS...
LOW PRESSURE WILL LIFT FROM THE MID MISSISSIPPI VALLEY INTO THE
CENTRAL APPALACHIANS TONIGHT. HIGH PRESSURE WILL BUILD INTO THE
REGION FOR SATURDAY AND SUNDAY. A COLD FRONT WILL MOVE THROUGH
LATE SUNDAY NIGHT INTO MONDAY.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
COMPLEX WEATHER SYSTEM IS COMING TOGETHER OVER THE FA TONIGHT.
AREA OF LIGHT SNOW AND SLEET ASSOCIATED WITH A NRN STREAM S/W IS
SLIPPING ACROSS INDIANA INTO WRN OH ATTM. STRONGER S/W KICKING OUT
OF THE PLAINS IS THE MAIN FOCUS AS IT CAUSES THE FORMATION OF SFC
LOW THAT WORKS E INTO THE CENTRAL APPALACHIANS. THIS IS THE
FEATURE THAT PUSHES THE WARM AIR ALOFT INTO THE REGION.
GFS STILL APPEARS TO THE BE THE COLDEST MODEL OVERALL...SUGGESTING
MORE OF A SNOW/SLEET MIXTURE...WHILE THE NAM...ECMWF AND CANADIAN
MODELS ARE SHOWING MORE OF A FREEZING RAIN/SLEET SCENARIO. IN THE
PAST IT SEEMS THAT THESE SYSTEMS KEEP THE SFC COLD AIR LOCKED IN
AND PULL MORE WARMER AIR IN ALOFT...SO LEANED TOWARDS THE WARMER
SOLUTIONS.
FROM ABOUT I-70 SOUTH...FEEL THAT THE MAIN PCPN WILL BE FREEZING
RAIN. MOST MODELS ARE SHOWING AROUND A .25 QUARTER OF AN INCH OF
QPF. NOT ALL OF THIS MAY BECOME ICE ACCUMULATION...BUT THINK THAT
IT IS TOO CLOSE TO CALL. FEEL THAT THE PCPN MAY START AS
SNOW...THEN HAVE SLEET MIX IN. THUS THE WINTER STORM WARNING FOR
MULTIPLE WEATHER TYPES...VERSUS A ICE STORM WARNING.
ACROSS WEST CENTRAL OHIO...MOSTLY SNOW IS EXPECTED WHERE THE
THICKNESSES ARE COLDER. LOOKS LIKE 3-5 INCHES OF SNOW THERE...SO
WILL KEEP THE ADVISORY GOING. ACROSS KY SFC TEMPERATURES MIGHT
PUSH ABOVE FREEZING FOR A COUPLE OF HOURS CUTTING DOWN ON ICE
ACCUMULATION...SO ADVISORY THERE ALSO.
THIS SYSTEM LOOKS LIKE A QUICK HITTER. 12Z MODELS HAVE COME IN
QUICKER WITH THE ENDING OF THE PCPN...ENDING W OF I-71 BEFORE SUNRISE
TONIGHT WITH ONLY SOME LINGERING PCPN INTO SATURDAY MORNING IN
THE SE.
WENT WITH THE HIRES WRF-ARW TEMPERATURES FOR LOWS TONIGHT. LOW 20S
IN THE NW TO AROUND FREEZING KY.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY/...
SYSTEM PULLS OUT QUICKLY SATURDAY AS HIGH PRESSURE BUILDS IN THE
N. SHOULD SEE SOME SUN BY THE AFTN HOURS. EXPECT SKIES TO CLEAR
OUT SOME SATURDAY NIGHT. MAYBE SOME HIGH CLOUDS WORKING BACK IN
TOWARDS MORNING.
FLOW BACKS ON SUNDAY ACRS THE REGION ON BACKSIDE OF HIGH AHEAD OF
DEVELOPING SFC LOW. THIS WILL PROVIDE STRONG WAA.
SATURDAY WILL SEE ONLY SMALL RISES IN TEMPERATURES WITH THE SNOW
AND FREEZING RAIN FROM THE PREVIOUS NIGHT. IN THE STRONG WAA
SUNDAY TEMPERATURES WILL RISE INTO THE LOW 40S ACROSS THE N AND
AROUND 50 IN KY.
&&
.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
DEEPENING LOW AND COLD FRONT WILL PUSH ACROSS REGION SUNDAY NIGHT
INTO MONDAY. BAND OF SHRA/TSRA SHOULD SET UP JUST AHEAD OF FRONT.
MAY BE STRONG WINDS WITH TSRA. CAA BEHIND FRONT FOR MONDAY. SHOULD
BE SLIGHT RISE OR MAYBE FALLING TEMPS FOR MONDAY. WRAP AROUND MONDAY
AFTN AND EVENING WITH ENOUGH COLD AIR FOR SCATTERED SNOW SHOWERS.
LOW PULLS AWAY FOR TUESDAY AS HIGH PRESSURE BUILDS IN THROUGH
WEDNESDAY. MODELS IN SOME DISAGREEMENT BY THURSDAY AND FRIDAY.
LATEST ECMWF BRINGS RAIN INTO AREA LATE WEDNESDAY NIGHT INTO
THURSDAY. HAVE LEANED TOWARD THIS NEWER SOLUTION AND BROUGHT IN
CHANCE POPS WED NIGHT AND HIGH CHANCE FOR THURSDAY ACROSS FCST AREA.
LATER FCST CAN FINE TUNE TIMING AND EXTENT OF PRECIP. CAA BEHIND
FRONT FOR FRIDAY. FCST TEMPS MAY BE TOO WARM NOW BASED ON LATEST
ECMWF. WILL PROBABLY NEED TO TWEEK THESE DOWNWARD IF MODEL PATTERN
HOLDS. AGAIN PERHAPS SOME SCATTERED SNOW SHOWERS ON FRIDAY WITH CAA
ACROSS THE LAKES.
&&
.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
A BAND OF SNOW CURRENTLY IMPACTING THE KCMH AREA WILL MOVE TO THE
NE THIS EVENING. WARMER AIR WILL CONTINUE TO MOVE IN ALOFT AND THEREFORE
EXPECT A MIX OF FREEZING RAIN...SLEET...AND SNOW ACROSS THE REGION
THIS EVENING AND THROUGH THE OVERNIGHT HOURS. THE SOUTHERN TAF
SITES WILL EXPERIENCE MORE IN THE WAY OF FREEZING RAIN WHEREAS
FURTHER TO THE NORTH ESPECIALLY ACROSS KDAY THERE WILL BE A PERIOD
OF SNOW AND SLEET AS WELL. BEFORE THE PRECIPITATION TAPERS OFF
THERE WILL BE SOME COLDER AIR THAT WILL WORK INTO THE AREA AND
THEREFORE SOME OF THE AREA TAF SITES WILL CHANGE OVER BRIEFLY TO
SNOW. CIGS AND VSBYS WILL GRADUALLY LOWER THIS EVENING AND THROUGH
THE OVERNIGHT HOURS. CONDITIONS WILL BEGIN TO IMPROVE DURING THE
DAY ON SATURDAY AS PRECIPITATION COMES TO AN END HOWEVER MVFR CIGS
WILL PERSIST THROUGH THE DAY ON SATURDAY.
OUTLOOK...MVFR CEILINGS AND VISIBILITIES POSSIBLE SUNDAY NIGHT
INTO MONDAY.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...WINTER STORM WARNING UNTIL 11 AM EST SATURDAY FOR OHZ053>056-
060>065-070>074-077>082-088.
WINTER WEATHER ADVISORY UNTIL 11 AM EST SATURDAY FOR OHZ026-
034-035-042>046-051-052.
KY...WINTER STORM WARNING UNTIL 11 AM EST SATURDAY FOR KYZ091>093.
WINTER WEATHER ADVISORY UNTIL 11 AM EST SATURDAY FOR KYZ089-
090-094>100.
IN...WINTER STORM WARNING UNTIL 11 AM EST SATURDAY FOR INZ058-059-
066-073>075.
WINTER WEATHER ADVISORY UNTIL 11 AM EST SATURDAY FOR INZ050-
080.
&&
SYNOPSIS...SITES
NEAR TERM...SITES
SHORT TERM...SITES
LONG TERM...PADGETT
AVIATION...NOVAKHazardous weather outlook, Jan 20, 4:43 PM EST, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
443 PM EST FRI JAN 20 2012
INZ058-059-066-073>075-KYZ091>093-OHZ053>056-060>065-070>074-077>082-
088-212145-
FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-BOONE-KENTON-
CAMPBELL-CLARK-MADISON-FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-
FAYETTE OH-PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-
HAMILTON-CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
443 PM EST FRI JAN 20 2012
...WINTER STORM WARNING IN EFFECT UNTIL 11 AM EST SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHERN KENTUCKY...CENTRAL
OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO AND SOUTHWEST OHIO.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
THUNDERSTORMS ARE POSSIBLE SUNDAY NIGHT INTO MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
OHZ026-034-035-043>046-212145-
HARDIN-MERCER-AUGLAIZE-SHELBY-LOGAN-UNION OH-DELAWARE-
443 PM EST FRI JAN 20 2012
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 11 AM EST SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL OHIO...MIAMI VALLEY
OF OHIO AND WEST CENTRAL OHIO.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
THUNDERSTORMS ARE POSSIBLE SUNDAY NIGHT INTO MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
INZ050-080-KYZ089-090-094>100-OHZ042-051-052-212145-
WAYNE-SWITZERLAND-CARROLL-GALLATIN-OWEN-GRANT-PENDLETON-BRACKEN-
ROBERTSON-MASON-LEWIS-DARKE-MIAMI-CHAMPAIGN-
443 PM EST FRI JAN 20 2012
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 11 AM EST SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY AND MIAMI VALLEY OF OHIO.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
THUNDERSTORMS ARE POSSIBLE SUNDAY NIGHT INTO MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SITES
Winter Storm, Boone
- When
- January 20, 8:00 PM EST to January 21, 6:00 AM EST
- Where
- Boone forecast zone
- Reported by
- Department of Highways
- Coordinates
- 38.970, -84.728 (the zone’s center; the record gives no point)
The highway department in Florence reported a quarter inch of ice accumulation.
Winter Storm, Kenton
- When
- January 20, 8:00 PM EST to January 21, 6:00 AM EST
- Where
- Kenton forecast zone
- Reported by
- Department of Highways
- Coordinates
- 38.934, -84.533 (the zone’s center; the record gives no point)
The highway department in Covington reported a quarter inch of ice accumulation. A public measurement of .15 inches of glaze came from 2 miles southwest of Taylor Mill.
Winter Storm, Campbell
- When
- January 20, 8:00 PM EST to January 21, 6:00 AM EST
- Where
- Campbell forecast zone
- Reported by
- Department of Highways
- Coordinates
- 38.947, -84.380 (the zone’s center; the record gives no point)
The highway department in Alexandria reported a tenth of an inch of ice accumulation. Northern portions of the county are estimated to have a quarter inch of glaze.
Winter Weather, Carroll
- When
- January 20, 8:00 PM EST to January 21, 6:00 AM EST
- Where
- Carroll forecast zone
- Reported by
- Department of Highways
- Coordinates
- 38.668, -85.124 (the zone’s center; the record gives no point)
The highway department in Carrollton measured a tenth of an inch of ice accumulation.
Winter Weather, Gallatin
- When
- January 20, 8:00 PM EST to January 21, 6:00 AM EST
- Where
- Gallatin forecast zone
- Reported by
- Department of Highways
- Coordinates
- 38.757, -84.859 (the zone’s center; the record gives no point)
The highway department in Warsaw measured a tenth of an inch of ice accumulation. The cooperative observer in Napoleon measured .13 inches of glaze.
Winter Weather, Grant
- When
- January 20, 8:00 PM EST to January 21, 6:00 AM EST
- Where
- Grant forecast zone
- Reported by
- Department of Highways
- Coordinates
- 38.649, -84.625 (the zone’s center; the record gives no point)
The highway department in Williamstown measured .12 inches of glaze.
Winter Weather, Pendleton
- When
- January 20, 8:00 PM EST to January 21, 6:00 AM EST
- Where
- Pendleton forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 38.696, -84.360 (the zone’s center; the record gives no point)
The police in Falmouth estimated .05 inches of glaze on surfaces.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Idaho, January 20 to 21, 20121 death · 1 injured · $20,000 · 2 events
- Winter Storm and Damaging Wind in California, January 20 to 23, 20121 death · $5,000 · 53 kt wind · 9 events
- Winter Weather in Iowa, January 20, 20121 death · $4,000 · 1 event
- Winter Storm and Winter Weather in Ohio, January 20 to 21, 2012$130,000 · 8 events
- Winter Storm and Winter Weather in Ohio, January 20 to 21, 201232 events
- Winter Weather in Virginia, January 20 to 21, 201223 events
- Winter Storm and Winter Weather in Indiana, January 20 to 21, 201218 events
- Heavy Snow in Iowa, January 20, 201217 events
- Winter Storm in Illinois, January 20, 201215 events
- Winter Weather in Wisconsin, January 20, 201215 events
- Winter Weather in Maryland, January 20 to 21, 201215 events
- Heavy Snow and Winter Weather in Iowa, January 20, 201212 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 362967, 362968, 362969, 362970, 362972, 362973, 362974.